Alert archive / South Carolina / Small Craft Advisories in 2021

Small Craft Advisory 18, NWS Charleston, SC

February 22, 2021

NWS Charleston, SC issued this small craft advisory at Feb 22, 2021, 1:41 PM EST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Feb 22, 2021, 1:41 PM EST (18:41 UTC)
Expired
Feb 22, 2021, 6:00 PM EST
In force
4 hr
Issued by
NWS Charleston, SC

The text

As transmitted.

963 
WHUS72 KCHS 221841
MWWCHS

URGENT - MARINE WEATHER MESSAGE
National Weather Service Charleston SC
141 PM EST Mon Feb 22 2021

AMZ374-221945-
/O.CAN.KCHS.SC.Y.0017.000000T0000Z-210223T0400Z/
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
141 PM EST Mon Feb 22 2021

...SMALL CRAFT ADVISORY IS CANCELLED...


$$

AMZ330-222300-
/O.NEW.KCHS.SC.Y.0018.210222T1841Z-210222T2300Z/
Charleston Harbor-
141 PM EST Mon Feb 22 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...

* WHAT...Southwest winds 15 to 20 kt with gusts up to 25 kt.

* WHERE...Charleston Harbor.

* WHEN...Until 6 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
1 follow-up statement
084 
WHUS72 KCHS 222234
MWWCHS

URGENT - MARINE WEATHER MESSAGE
National Weather Service Charleston SC
534 PM EST Mon Feb 22 2021

AMZ330-222345-
/O.EXP.KCHS.SC.Y.0018.000000T0000Z-210222T2300Z/
Charleston Harbor-
534 PM EST Mon Feb 22 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 6 PM EST THIS EVENING...

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this small craft advisory went out at Feb 22, 12:46 PM EST, 55 minutes earlier.

Area forecast discussion, Feb 22, 12:46 PM EST, 55 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1246 PM EST Mon Feb 22 2021

.SYNOPSIS...
A weak cold front will move through late tonight, followed by
high pressure. A storm system could impact the area late in the
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Tinkered more with the high and hourly temperatures based on the
phenomenal warming ahead of the rain band. Trying to get the
details into the hourly grids is incredibly difficult given the
rapid changes going on across the area due to the increasing
clouds and oncoming showers. Most of the focus had to go into
the more important adjustments to the POPs to better capture the
star time of the precipitation based on the radar trends. We
still have POPs peaking just below categorical this afternoon
and early evening. QPF should be 0.25" or less, with the
highest amounts in GA. Instability is so low that there's no
mention of thunder in the forecast.

Tonight: Shower activity will quickly come to an end through
the evening from west to east as the cold front shifts offshore.
Likewise, cloud cover will steadily diminish with mostly clear
skies expected by sunrise Tuesday. One thing to keep an eye on
is that there could be a window of time in the late evening and
early morning hours where fog could develop from around Savannah
southwestward along the Georgia coast. Fog is not explicitly
mentioned in the forecast but there are some indications that
the potential is there. Lows are forecast to bottom out in the
upper 30s inland, to the mid 40s at the coast.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
Tuesday through Thursday: High pressure will build behind the
passage of the cold front, along with the return of dry air and
sunny skies. Dewpoint depressions will be riding around 20F
through the period. Weak cold air advection early Tuesday
morning will subside and give way to warming throughout the day
with the presence of downsloping winds and considerable dry air.
With quasi-zonal flow in the upper-levels, this pattern will
continue over the next couple of days.

Overall, a general warming trend will occur through the period
with highs in the mid 60s Tuesday, upper 60s Wednesday, and low
70s Thursday. Minimum temps will range from the upper 30s to the
mid 40s along the coast Tuesday night and trending warmer each
night, with lows in the upper 40s Thursday night.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
A cold front will drop in from the north late Thursday night,
coming to a crawl as it enters our northern counties before
getting pushed offshore by a broad low pressure system to the
northwest. Friday should remain relatively dry with showers
developing mainly to our north as the weakened cold front lacks
forcing by the time it enters our forecast area. Moisture
associated with the system affecting the Midwest will push into
the area, which combined with weak isentropic ascent could
produce isolated to scattered showers Saturday into Sunday. POPs
remain fairly low considering much will depend on moisture
content, considering only weak isentropic ascent. Another system
looks to approach Monday into Tuesday with another round of
showers associated with a cold front. Temperatures should sit
right around normal for this time of year. Highs in the 60s/70s
and lows in the 50s seem to be persistent, with Monday being the
warmest day as WAA strengthens prior to a cooler air mass
encroaching the Southeast.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
18Z TAFs: A cold front is rapidly approaching from the west.
Ahead of the front, will be VFR and gusty winds in the 25-30 kt
range. However, expect rapid changes as the main rain band
begins impacting the terminals ~20Z. Gusty winds will diminish
and ceilings will lower to borderline VFR/MVFR. Radar indicates
pockets of heavier rainfall within the general flow, so we
maintained the TEMPO for MVFR ceilings and visibilities. But we
were able to narrow the time to roughly 20-23Z based on radar
trends. We may be able to narrow this further if the radar
trends indicate a narrower band of heavy precipitation.
Regardless, the precipitation should come to an end ~01Z.
Models then show a few hours of borderline MVFR/IFR ceilings.
Given the observations we're seeing upstream, we opted to go
with the IFR ceilings. Though, we anticipate changes will be
needed to the end time. For now, we have VFR returning ~06Z.

Extended Aviation Outlook: Flight restrictions should ease late
Monday after the passage of a cold front. VFR conditions should
prevail thereafter.

&&

.MARINE...
Shutes Folly continues to have gusts ~25 kt, while other
locations in/near Charleston have been less impressive. Since
the majority of sites have been below 25 kt, we're leaning
against a Small Craft Advisory for the Charleston Harbor and
the Charleston waters. Though, winds could briefly increase as
the main rain band moves across the waters this afternoon.
Otherwise, the cold front will move offshore and through the
local waters by the late evening hours and winds will turn to be
more west to northwest through the rest of the night. By late
tonight winds will be a solid 15-20 knots across all waters. A
Small Craft Advisory remains in effect for the outer Georgia
waters through the evening, mainly for 6 ft seas.

Tuesday through Saturday: Marine conditions are expected to
improve Tuesday afternoon in the wake of a cold front. In
general, westerly winds less than 15 kt will prevail, turning SW
briefly at times. Seas will drop to around 1-3 ft late Tuesday
night. Friday into Saturday expect a surge in northeast winds
and building seas as a second cold front approaches the waters.
Small Craft Advisories could be needed for some portions of the
waters by the tail end of the week, mainly for potential 6 foot
seas.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory until 11 PM EST this evening for AMZ374.

&&

NEAR TERM...
SHORT TERM...BRM
LONG TERM...BRM
AVIATION...BRM/BSH
MARINE...BRM/BSH
Hazardous weather outlook, Feb 22, 3:28 AM EST, 10 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
328 AM EST Mon Feb 22 2021

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-230830-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
328 AM EST Mon Feb 22 2021

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

Nearby

Small Craft Advisories in South Carolina, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.